MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-25
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline which failed to open at the distal end.The patient was undergoing a procedure for flow diversion treatment of an unruptured saccular aneurysm of the right vertebral artery v4 segment below but in the same direction as the posterior internal carotid artery (pica).The aneurysm max diameter was 5.2mm and the neck diameter was 4.5mm.Vessel tortuosity was normal.It was reported that the pipeline and all accessory device were prepared as indicated in the instructions for use (ifu).The pipeline was in place at the intended implantation location.It was pushed out approximately 50%.After waiting 5 minutes, the distal end could not be opened.The device was resheathed but still could not be opened so it was withdrawn.It was noted that the pipeline was not placed in a bend.The device was resheathed less than or equal to 2 times.No other steps were taken to open the pipeline.The device was resheathed and removed from the patient.Once removed, it was found that the distal end of the pipeline was rough.The pipeline was replaced to complete the procedure.There were no patient symptoms or complications associated with this event.After the new pipeline was implanted, angiography showed stasis in the aneurysm and the implant was unobstructed.  ancillary devices: neuronmax 6f sheath, marksman 150cm microcatheter, navien 6f 115 support catheter.
 
Event or Problem Description
Additional information received reported that there was no friction or difficulty during delivery or positioning.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex embolization device (lot no.B117232) found that the pusher distal hypotube was stretched with the shrink tubing pulled back from the proximal bumper.The pipeline flex proximal bumper was found intact.The resheathing pad was found in good condition.The pipeline flex distal core wire was found separated.The pusher ptfe sleeves and tip coil were found missing and not returned.The pipeline flex braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex braid ends were found fully open, but damaged (frayed).In addition, the braid middle segment was found damaged.The broken core wire was sent out for sem (scanning electron micrographic) analysis.Per the analysis report, the distal core wire failed via torsional overload.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ could not be confirmed as the device has been fully deployed and re-sheathed.In addition, the pip eline flex braid was found fully open.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an atomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling en dovascular stents, or inappropriate anatomy.It is possible the damage found with the pipeline flex braid contributed to the event.Separation can occur due to certain use conditions such as excessive force or patient vessel tortuosity.From the damages seen on the pipeline flex pusher (stretching) it appears excessive force may have been used.H6: method code updated to b01.Result code updated to c070601 and c070603.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11679403
Report Number2029214-2021-00443
Device Sequence Number11531364
Product Code OUT
UDI-Device Identifier00847536015968
UDI-Public00847536015968
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberPED-400-25
Device Catalogue NumberPED-400-25
Device Lot NumberB117232
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2021
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer04/20/2021
07/22/2021
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date05/07/2021
08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR